Alert archive / Mississippi / Flash Flood Warnings in 2018

Flash Flood Warning 62, NWS Memphis, TN

September 26, 2018Calhoun County, Chickasaw County, Pontotoc County, Mississippi

NWS Memphis, TN issued this flash flood warning at Sep 26, 2018, 9:11 PM CDT for Calhoun County, Chickasaw County, Pontotoc County, Mississippi. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 26, 2018, 9:11 PM CDT (02:11 UTC)
Expired
Sep 27, 2018, 12:15 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 94 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 26, 9:30 PM CDTFLASH FLOODBruce, MSSEVERAL STREETS CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 2.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1491 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

418 
WGUS54 KMEG 270211
FFWMEG
MSC013-017-115-270515-
/O.NEW.KMEG.FF.W.0062.180927T0211Z-180927T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
911 PM CDT WED SEP 26 2018

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Northwestern Chickasaw County in northeastern Mississippi...
  Northern Calhoun County in northeastern Mississippi...
  Southwestern Pontotoc County in northeastern Mississippi...

* Until 1215 AM CDT.

* At 911 PM CDT...Doppler Radar estimates 2 to 4 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 2 hours.

* Some locations that will experience flooding include...
  Bruce, Pittsboro, Banner, Randolph, Shepherd, Matthews, Robbs,
  Skuna, Reid, Ellard and Sarepta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3390 8951 3412 8951 3416 8936 3416 8925
      3420 8925 3422 8917 3401 8905

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 8:08 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Sep 26, 8:08 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
808 PM CDT Wed Sep 26 2018

.UPDATE...
A broad upper-level trough is moving across the central CONUS this
evening with deep southwesterly flow aloft. A southwest to
northeast oriented jet streak was situated from the Mid-
Mississippi Valley through the great Lakes, with the Mid-South
located in the front entrance region. Instability, even elevated,
is pretty limited in the post frontal air mass but deep moisture
has kept precipitable water values generally in the 1.5 to 2.0
inch range.

Large scale ascent attendant to the approaching trough will
enhance the mesoscale lift associated with the jet streak to
produce showers, and perhaps and isolated thunderstorm, across the
Mid-South overnight. PoPs were expanded area wide and increased
into chance category (or higher). While average rainfall amounts
will not be as significant as in previous days, there remains a
potential for localized heavy rainfall, especially across
northeast MS where instability is a bit more robust. Only minor
changes were included to the remainder of the forecast.

Johnson

&&

.PREV DISCUSSION... /issued 342 PM CDT Wed Sep 26 2018/

DISCUSSION...

Midafternoon GOES water vapor imagery showed a longwave trof over
the western U.S., centered over the Rocky Mountains. Downstream
of this feature, southwest flow extended into the Midsouth from
the Texas coast. An upper jet core and baroclinic leave was
evident lifting into the Ozarks, ahead of a trof over the southern
plains.

At the surface, a cold front extended from near Tupelo to
Greenwood, MS. This front had slowed its southward progress and
wasn't particularly well-defined but was providing sufficient
convergence for a few thunderstorms near and southwest of Tupelo.
Brief heavy showers and storms will be possible along the front
through late afternoon, but with the main elevated warm conveyor
belt shifted well to the east, flash flooding threat should be
minimal into early evening.

Cooler temps will be main story on Thursday, despite some breaks
in the clouds behind and exiting midlevel trof. By Saturday,
northwesterly flow aloft transitions to westerly. As the upper
pattern deamplifies, a rather strong cold front will likely stall
to our north, extending from northern OK into the Ohio River
valley. With no change of airmass, expect Midsouth temps and
humidity levels to gradually return to near normal by Saturday.

An upper level subtropical height ridge will begin building north
from the northern gulf and FL into the southeast states on Sunday,
and directly over the Midsouth by Midweek. This will bring well
above normal daytime temps and only limited chances of daytime
thunderstorms.

PWB

&&

.AVIATION...

00Z TAF Set

IFR/MVFR CIGS will plague KMEM, KMKL, and KTUP over much of the
next 24 hours as a surface low pressure center moves northeastward
along a stalled front that is currently located across NE
Mississippi. Showers will develop in association with the low as
well as an upper trof that is moving through the area. Models do
show some elevated instability thus can't rule out a thunderstorm
occurring but for now have left mention out of TAFs at KMEM and
KMKL. Do expect some thunderstorm development near KTUP during the
afternoon hours tomorrow along the front thus have added mention
of VCTS. Overall winds will be from the NW-NE at 5-10 mph.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Sep 26, 10:24 AM CDT, 10 hours 47 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1024 AM CDT Wed Sep 26 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-271730-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1024 AM CDT Wed Sep 26 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Residual areal flooding will occur through this afternoon over
portions of northeast Mississippi near and to the southeast of New
Albany. This flooding is a result of heavy rainfall from earlier
this morning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:35 PM CDTAreal Flood AdvisoryMEGCalhoun, Pontotoc115 min

Nearby

Flash Flood Warnings in Mississippi, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.